Alert archive / Kansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 238, NWS Springfield, MO

September 5, 2012Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Sep 5, 2012, 5:38 AM CDT for Cherokee County, Crawford County, Kansas. It was in force for 24 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 5, 2012, 5:38 AM CDT (10:38 UTC)
Expired
Sep 5, 2012, 6:02 AM CDT
In force
24 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cherokee County, KS, Crawford County, KS

The radar

The Springfield radar (KSGF), 130 km from the middle of the area, began a volume at 10:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 5, 5:45 AM CDTTSTM WND DMGWeir, KSEMERGENCY MANAGEMENT REPORTS POWER LINES/POLLS DOWN IN WEIR.
Sep 5, 5:56 AM CDTTSTM WND DMGWeir, KSNUMEROUS TREES DAMAGED FROM WEIR TO NEAR CHEROKEE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 10.6 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2012-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1263 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2012-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1263 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
2181 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

623 
WUUS53 KSGF 051038
SVRSGF
KSC021-037-051115-
/O.NEW.KSGF.SV.W.0238.120905T1038Z-120905T1115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
538 AM CDT WED SEP 5 2012

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEROKEE COUNTY IN SOUTHEAST KANSAS...
  SOUTHEASTERN CRAWFORD COUNTY IN SOUTHEAST KANSAS...

* UNTIL 615 AM CDT

* AT 535 AM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
  LINE EXTENDING FROM FRONTENAC TO 6 MILES SOUTH OF WEST MINERAL...
  AND MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...MINOR TREE DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER
           BROKEN.

* LOCATIONS IMPACTED INCLUDE...
  BEULAH...CARONA...CHEROKEE...CHICOPEE...COLUMBUS...CRESTLINE...
  FRONTENAC...GALENA...HALLOWELL...LAWTON...LONE OAK...LOWELL...
  NEUTRAL...OPOLIS...PITTSBURG...RIVERTON...ROSELAND...SCAMMON...
  SHERWIN...SKIDMORE...STIPPVILLE...WEIR...WEST MINERAL AND YALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3727 9494 3741 9489 3745 9485 3751 9477
      3751 9462 3704 9462 3704 9484 3706 9492
      3710 9499 3715 9501 3719 9501
TIME...MOT...LOC 1038Z 278DEG 30KT 3743 9471 3720 9493

HAIL...<.75IN
WIND...60 MPH

$$

CRAMER
2 follow-up statements
482 
WWUS53 KSGF 051044
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
544 AM CDT WED SEP 5 2012

KSC021-037-051115-
/O.CON.KSGF.SV.W.0238.000000T0000Z-120905T1115Z/
CHEROKEE KS-CRAWFORD KS-
544 AM CDT WED SEP 5 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN 
CRAWFORD AND EASTERN CHEROKEE COUNTIES UNTIL 615 AM CDT...

AT 543 AM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM PITTSBURG TO SCAMMON...AND MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...MINOR TREE DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER
         BROKEN.

LOCATIONS IMPACTED INCLUDE...
CHEROKEE...CHICOPEE...COLUMBUS...CRESTLINE...FRONTENAC...LAWTON...
LONE OAK...OPOLIS...PITTSBURG...SCAMMON...SKIDMORE...STIPPVILLE...
WEIR AND YALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3712 9469 3715 9481 3717 9485 3719 9488
      3722 9488 3728 9483 3739 9480 3745 9477
      3750 9470 3751 9462 3712 9462
TIME...MOT...LOC 1044Z 278DEG 30KT 3741 9472 3723 9479

HAIL...<.75IN
WIND...60 MPH

$$

CRAMER
750 
WWUS53 KSGF 051102
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
602 AM CDT WED SEP 5 2012

KSC021-037-051112-
/O.CAN.KSGF.SV.W.0238.000000T0000Z-120905T1115Z/
CHEROKEE KS-CRAWFORD KS-
602 AM CDT WED SEP 5 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CRAWFORD AND
NORTHEASTERN CHEROKEE COUNTIES IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
WARNED AREA.

LAT...LON 3712 9469 3715 9481 3717 9485 3719 9488
      3722 9488 3728 9483 3739 9480 3745 9477
      3750 9470 3751 9462 3712 9462
TIME...MOT...LOC 1102Z 278DEG 30KT 3739 9453 3721 9460

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 2:43 AM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Sep 5, 2:43 AM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
243 AM CDT WED SEP 5 2012

.DISCUSSION...

MAIN FOCUS WITH THIS FORECAST WILL BE WITH SHOWER/THUNDERSTORM
CHANCES THIS AFTERNOON/EVENING AND AGAIN WITH THE STRONGER SYSTEM
THURSDAY NIGHT THROUGH FRIDAY NIGHT. HOT CONDITIONS EXPECTED AGAIN
TODAY AND PORTIONS OF THE AREA WILL COME CLOSE TO HEAT ADVISORY CRITERIA.

CURRENTLY...CONVECTION WAS ONGOING ACROSS KANSAS FROM A COMPLEX
WHICH DEVELOPED EARLIER IN THE EVENING IN ASSOCIATION WITH AN
UPPER LEVEL SHORTWAVE AND SOUTHERLY LOW LEVEL JET. STORMS HAVE
BEEN WEAKENING AS THEY PUSH INTO EASTERN KANSAS ON THE FRINGE OF
THE WESTERN PORTIONS OF OUR CWA. OUTFLOW BOUNDARY HAS ALREADY
PUSHED INTO THE WEST CENTRAL MISSOURI AND SOUTHEAST KANSAS
PORTIONS OF OUR CWA AND HAS DEVELOPED SOME NEW CONVECTION IN WEST
CENTRAL MISSOURI. NOT EXPECTING SEVERE STORMS AS INSTABILITY HAS
WEAKENED OVER THE AREA. STRONGER STORMS MAY PRODUCE SOME SMALL
HAIL AND WIND GUSTS TO 40 MPH.

THIS ACTIVITY WILL LIKELY DIMINISH LATER THIS MORNING WITH
REDEVELOPMENT POSSIBLE LATER IN THE AFTERNOON AS INSTABILITY
INCREASES AHEAD OF A COLD FRONT. 0-6KM WIND SHEAR DOES NOT LOOK
VERY IMPRESSIVE LATER THIS AFTERNOON WITH MODELS INDICATING 20KTS
OR LESS OVER MOST OF THE CWA. BEST INSTABILITY WILL BE OVER THE
EASTERN CWA BY LATER IN THE AFTERNOON AND WOULD EXPECT THE BETTER
CHANCES OF SCATTERED CONVECTION TO RESIDE IN THE EASTERN CWA.
AFTERNOON TEMPERATURES WILL LIKELY BE SIMILAR TO YESTERDAYS
READINGS IN THE WESTERN CWA BUT SHOULD REACH THE UPPER 90S TO NEAR
100 IN THE EAST AS WELL TODAY. DEEP MIXING SHOULD ALLOW DRIER AIR
TO WORK DOWN DURING THE AFTERNOON AND KEEP AFTERNOON HEAT INDEX
VALUES IN THE 100 TO 104 DEGREE RANGE AT THE PEAK. FOR THIS REASON
WILL NOT BE ISSUING AN ADVISORY BUT WILL MENTION IN HWO. SEE
CLIMATE SECTION BELOW FOR TODAYS RECORD TEMPERATURES.

HAVE KEPT LOW END POPS OVER THE SOUTHWESTERN CWA DURING THE DAY
THURSDAY WITH FRONT RESIDING JUST TO THE SOUTH OF THE AREA AND
HIGH PRESSURE TO THE NORTHEAST. THURSDAY SHOULD BE COOLER THAN
TODAY ACROSS THE AREA WITH THE WARMEST AIR TO THE SOUTH AND WEST.

BY THURSDAY NIGHT...A STRONG SHORTWAVE TROUGH WILL BEGIN TO DIVE
SOUTHEAST OVER THE NORTHERN PLAINS WITH CONVECTION REDEVELOPING
OVER THE CENTRAL PLAINS. MOST OF THE ACTIVITY SHOULD REMAIN TO THE
NORTHWEST BUT HAVE INCLUDED SOME LOW CHANCE POPS FOR THE NORTHWEST
HALF OF THE CWA LATE THURSDAY NIGHT.

THE FRONT WILL BEGIN TO PUSH THROUGH THE CWA ON FRIDAY AND SHOULD
SEE DECENT RAINFALL CHANCES FRIDAY INTO FRIDAY NIGHT AS THE FRONT
AND THEN UPPER LEVEL WAVE PUSH THROUGH. FAIRLY STRONG COOLER AND
DRIER AIR PUSH WITH THE INCOMING AIR MASS SHOULD MOVE THE
PRECIPITATION SOUTH AND EAST OF THE FORECAST AREA BY SATURDAY
MORNING.

THE REMAINDER OF THE FORECAST LOOKS DRY AS HIGH PRESSURE LOOKS TO
BE IN CONTROL OVER THE CENTRAL U.S. FOR THE REMAINDER OF THE
EXTENDED PERIOD.

LINDENBERG

&&

.AVIATION...
/ISSUED 1135 PM CDT TUE SEP 4 2012/

FOR THE 05/0600Z KSGF/KJLN/KBBG TAFS...AN AREA OF WEAKENING
SHRA/TSRA OVER EASTERN KS MAY AFFECT KJLN EARLY IN THE TAF
PERIOD...BUT CONFIDENCE IS FAIRLY LOW AT THIS POINT...SO WILL
CONTINUE TO MONITOR. A FRONT WILL SHIFT EAST INTO EASTERN KS AND
SW MO LATE IN THE TAF PERIOD AFTER 06/0000Z. THE LOWER ATMOSPHERE
WILL BE FAIRLY DRY...BUT THE FRONT MAY KICK OFF SOME WDLY SCT
HIGH BASED TSTMS AND WILL PUT PROB30 GROUPS TO COVER THIS
POTENTIAL. OTHERWISE...EXPECT VFR CONDITIONS.

DSA

&&

.CLIMATE...

ANOTHER HOT DAY IS IN STORE ACROSS THE AERA TODAY. HERE ARE THE
CURRENT RECORD TEMPERATURES FOR TODAY.

STATION      RECORD HIGH      RECORD WARMEST
                              LOW TEMPERATURE
SPRINGFIELD   99 IN 1988        76 IN 1998

JOPLIN       103 IN 1998        77 IN 1985

WEST PLAINS  101 IN 1990        72 IN 1999

VICHY        104 IN 1899        78 IN 1899

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Sep 5, 3:57 AM CDT, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
357 AM CDT WED SEP 5 2012

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-060900-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
357 AM CDT WED SEP 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.

DISCUSSION...

  SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER WEST CENTRAL
  MISSOURI EARLY THIS MORNING. SOME OF THESE STORMS MAY PRODUCE
  SOME SMALL HAIL AND WIND GUSTS UP TO 40 MPH.

  LATER IN THE DAY...SCATTERED AFTERNOON THUNDERSTORMS ARE
  EXPECTED TO REDEVELOP AHEAD OF A COLD FRONT AS AFTERNOON
  INSTABILITY INCREASES. A FEW OF THESE STORMS MAY BE STRONG TO
  SEVERE WITH HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH.

  AFTERNOON HEAT AND HUMIDITY WILL COMBINE TO BRING HEAT INDEX
  VALUES INTO THE UPPER 90S TO AROUND 104 DEGREES FOR A GOOD
  PORTION OF THE OZARKS REGION AND EXTREME SOUTHEAST KANSAS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  A STRONGER FRONT AND STORM SYSTEM WILL PUSH INTO THE AREA FROM
  THE NORTHWEST LATE THURSDAY NIGHT INTO FRIDAY NIGHT. A FEW
  STRONG TO SEVERE STORMS MAY BE POSSIBLE WITH LARGE HAIL AND
  DAMAGING WIND THE MAIN SEVERE WEATHER RISKS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

Nearby

Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.